FORT WORTH (CBSDFW.COM) – Dozens of North Texas clinics and healthcare centers were customers of a Massachusetts pharmacy at the center of a nationwide meningitis outbreak. That’s according a new, and presumably, accurate list now out from the FDA. The federal agency released a list of facilities late Monday, then later admitted that the data were inaccurate.READ MORE: 1 Dead, 1 Injured After Shooting In Forest Hill
Doctors across North Texas and the nation have been told to pull all products produced at New England Compounding Company—the Massachusetts pharmacy now linked to tainted steroids.
“We were obviously concerned,” says Dr. Donald Murphy, Medical Director of Pediatric Infectious Diseases at Cook Children’s Hospital in Fort Worth. “If there’s an outbreak of meningitis related to medications, the first thing you do is see if you’ve received any of that and we have not received any of that medication, and we haven’t received anything similar to it. So, we did dodge a bullet.”
Dr. Murphy says Cook Children’s staffers have been monitoring the crisis and are “comfortable that our patients are safe.” According to the FDA facilities list, the Fort Worth hospital only purchased antiseptic from the now discredited pharmacy company.READ MORE: 'We Can See The Finish Line' Baylor Physician Predicts Better Days On Tail Of Omicron Surge
“If there’s one thing you got from a pharmacy that was maybe not doing good quality control, the best thing you could hope for was an antiseptic, because if there was some contamination, it would kill that,” says Dr. Murphy.
NECC has already surrendered its license; but, federal officials say the damage is done. Across the US, 24 people have died after receiving injections of a steroid intended to treat back pain. More than 300 patients have been sickened, including an Indiana teenager, believed to be the
youngest in the nation.
“I just told my Mom that my headache was extremely bad,” says Karissa Klemm. “And I was getting sick to my stomach, and my neck started getting stiff.” Klemm spent 10 days in the hospital, but is now recovering.
Although local medical facilities reacted quickly to reports of suspected tainted drugs, many are still telling patients to be wary and aware of the symptoms associated with meningitis. Although the drugs have been recalled, some experts have predicted that the outbreak is not yet over.
“So, we did dodge a bullet,” says Dr. Murphy.
Also Check Out: